West Virginia, 2009

Damaging Winds in West Virginia, May 16, 2009

May 16, 2009 · NWS RLX · 6 events in 4 counties and zones

A strong cold front with good upper dynamics, but with a subpar low level jet, yielded a few lines of thunderstorms. The thunderstorms were widespread, but the severe reports were quite sporadic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong cold front with good upper dynamics, but with a subpar low level jet, yielded a few lines of thunderstorms. The thunderstorms were widespread, but the severe reports were quite sporadic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 16, 1:02 PM EST, 40 minutes earlier.

Area forecast discussion, May 16, 1:02 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
202 PM EDT SAT MAY 16 2009

.SYNOPSIS...
A STRONG COLD FRONT PASSES LATE THIS AFTERNOON.  HIGH PRESSURE
BUILDS IN FOR SUNDAY AND REMAINS THROUGH TUESDAY.  FROST OR FREEZE
POSSIBLE DAWN MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LIGHT BAND OF SHOWERS THAT MOVED THROUGH WESTERN WV HAS NOW
LIFTED NE AND WEAKEN AS IT LEAVES THE AREA. THE BAND OF CONVECTION
THAT MOVED INTO OHIO EARLY THIS MORNING HAS ALSO DISSIPATED...SO
CURRENTLY THE RADAR SCOPE IS MAINLY FREE AND CLEAR. AS A
RESULT...THE MID LEVEL CLOUDINESS IS DISAPPEARING AND QUITE A BIT
OF SUNSHINE HAS BROKEN OUT IN MOST AREAS. SO HAVE LOWERED THE SKY
COVER AND DROPPED THE POPS BACK IN MOST AREAS THROUGH 17Z. LOOKING
UPSTREAM THE COLD FRONT IS MOVING ACROSS INDIANA INTO WESTERN KY
AT 15Z AND SHOULD CONTINUE TO MAKE PROGRESS EASTWARD. WITH THE
ADDITIONAL SUNSHINE AND WARMING THAT IS TAKING PLACE...SHOULD SEE
INSTABILITY INCREASE A LITTLE MORE THAN EXPECTED. THE NAM
SOUNDINGS ONLY SHOWED AROUND 1000 TO 1500 J/KG IN ADVANCE OF THE
FRONT BUT THAT WAS WITH SFC TEMPS AROUND 76F. WITH THE ADDITIONAL
SUN TEMPS HAVE ALREADY REACHED THOSE MID 70S VALUES. SO HAVE
BUMPED UP TEMPS TO THE LOW 80S AREA WIDE. WHEN ADJUSTING FOR THESE
TEMPS THE SFC BASED CAPE CLIMBS TO 2000 J/KG. THIS SHOULD ALLOW
FOR SOME DECENT CONVECTION ONCE THE FRONT GETS CLOSER...ESPECIALLY
SINCE THE ATMOSPHERE DID NOT GET WORKED OVER MUCH THIS MORNING.
WITH THE FRONTAL MOVEMENT...HAVE SLOWED THE ONSET BY AROUND AN
HOUR OR SO WITH BEST ACTIVITY REACHING THE OHIO RIVER AROUND 21Z
AND THE MOUNTAINS AROUND 00Z TO 1Z. QPF STILL WOULD LOOK LIKE A
HALF TO THREE QUARTERS OF AN INCH.

THE FRONT SHOULD CLEAR THE AREA BY 6Z...WITH THE CHANCES FOR RAIN
TAPERING OFF VERY QUICKLY AS MUCH DRIER AIR IN THE LOWER LEVELS
PUNCHES IN. SO OTHER THAN SOME HIGHER LEVEL MOISTURE THAT LINGERS
TOWARD 12Z...SHOULD GET MUCH OF THE SKY COVER OUT OF THE AREA.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
JUST WHAT THE DOCTOR ORDERED.  A DRY AIR MASS...STRONG MAY SUNSHINE
AND THE VEGETATION GROWING. THIS ALL EQUALS A DRIER TOP SOIL AND
DIMINISHING SURFACE WATER FLOWS.

THINKING THE LINGERING LOW LEVEL MOISTURE QUICKLY EXITS BEFORE 12Z
SUNDAY.  LINGERING CIRRUS EXITS MOUNTAINOUS COUNTIES SUNDAY
AFTERNOON.  HAVE DEW POINTS INTO THE UPPER 20S AND LOWER 30S BY LATE
IN THE DAY SUNDAY.  WITH WINDS DIMINISHING OVERNIGHT...FROST OR
FREEZE STILL LOOKS GOOD FOR MANY COUNTIES AT DAWN MONDAY.  WE WILL
EVALUATE WHICH COUNTIES NEED A FREEZE WATCH FOR OUR LATE AFTERNOON
ZONE RELEASE.  FROST ALREADY MENTIONED IN MAJORITY OF COUNTIES.

850 MB WARMING OCCURS OVERNIGHT MONDAY NIGHT BUT MAY STILL SEE SOME
FROST IN NORTHERN WEST VIRGINIA. WENT A FEW DEGREES COOLER THAN MEX
MOS FOR CKB-EKN REGION...FIGURING ON STEEP INVERSION.

WARMING BEGINS IN EARNEST ON TUESDAY.  HAVE A 20 POP...OR SLIGHT
CHANCE OF A SHOWER REACHING OUR NORTHERN COUNTIES BY DAWN WEDNESDAY
WITH BOUNDARY WITH LIMITED MOISTURE.

WITH THAT BOUNDARY LIFTING BACK NORTH WEDNESDAY NIGHT...REMOVED OUR
SLIGHT CHANCE AND CHANCE POPS FOR THURSDAY...TO PROLONG THE DRY
STRETCH.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
TAPERED TOWARDS A BLEND OF ECMWF ENSEMBLE MEAN AND GEFS ENSEMBLE
MEAN FOR FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
COLD FRONT TO THE WEST IS ENTERING PORTIONS OF WESTERN OHIO AND IS
NEAR THE OHIO RIVER BETWEEN IN/KY. THE FRONT IS MAKING GOOD
PROGRESS EASTWARD AND SHOULD REACH THE OHIO RIVER RIGHT AROUND
00Z. AHEAD OF THE FRONT...THE INSTABILITY HAS INCREASED WITH THE
SUNSHINE WITH CAPE BETWEEN 1500 AND 2000 J/KG. THIS WILL LEAD TO
WIDESPREAD CONVECTION IN ADVANCE OF THE FRONT. GUSTY WINDS...SMALL
HAIL...CEILINGS 2000 TO 3000 FT AND IFR VSBY ARE POSSIBLE IN
THESE STORMS. THE CONVECTION SHOULD CONTINUE THROUGH ABOUT 2Z IN
THE MOUNTAINS WHEN THE INSTABILITY SHOULD BEGIN TO WANE. OUTSIDE
OF THE CONVECTION...EXPECT VFR CONDITIONS.

ONCE THE FRONT PASSES...IT SHOULD EXIT THE MOUNTAINS BY 6Z...THE
LOW LEVELS DRY OUT QUICKLY. THE CEILINGS WILL JUMP BACK UP ABOVE
5000 FT AND BY 12Z...ONLY THE HIGH LEVEL MOISTURE WILL BE
LEFT...BUT WITH THE UPPER JET STILL MOVING THROUGH THE CIRRUS
SHOULD HOLD ON INTO THE DAY ON SUNDAY...BEFORE THE SKY CLEARS.

AVIATION OUTLOOK /BEYOND 18Z SUNDAY/...
IFR FOG IS POSSIBLE EARLY MONDAY AND TUESDAY MORNINGS ALONG AREA
RIVERS AS MUCH COLDER AIR ARRIVES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL
NEAR TERM...ESS
SHORT TERM...KTB/CL
LONG TERM...RPY
AVIATION...ESS
Hazardous weather outlook, May 16, 3:40 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
440 AM EDT SAT MAY 16 2009

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>007-013>015-024>026-
033>036-170845-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
440 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FROST IS POSSIBLE FOR DAWN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>032-037>040-046-
047-170845-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD-
PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
440 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF A SEVERE THUNDERSTORM TODAY...WITH
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FROST OR A FREEZE IS POSSIBLE AT DAWN ON MONDAY.  FOR DAWN TUESDAY...
A FROST MAY BE SEEN AGAIN IN NORTHERN WEST VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Special weather statement, May 16, 11:25 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1225 PM EDT SAT MAY 16 2009

KYZ101-161700-
GREENUP-
1225 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GREENUP COUNTY...

AT 1224 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED NEAR SOUTH SHORE...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, May 16, 1:02 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
202 PM EDT SAT MAY 16 2009

OHZ085-086-WVZ007>009-016-017-161830-
GALLIA-JACKSON-MASON-MEIGS-ROANE-WIRT-WOOD-
202 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GALLIA...NORTHERN
JACKSON...NORTHERN MASON...NORTHWESTERN ROANE...SOUTHEASTERN MEIGS...
SOUTHWESTERN WIRT AND SOUTHWESTERN WOOD COUNTIES...

AT 202 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR LETART...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR RACINE AROUND 210 PM...COTTAGEVILLE AROUND
215 PM...EVANS AROUND 220 PM...RAVENSWOOD AROUND 225 PM AND
SANDYVILLE AROUND 230 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30

The radar

The Charleston,WV radar (KRLX), 137 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Doddridge

When
May 16, 1:42 PM EST
Where
Doddridge County, West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.300, -80.780

Trees fell onto power lines along Route 18.

Thunderstorm Wind, Ritchie

When
May 16, 2:10 PM EST
Where
Ritchie County, Dutchman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.050, -81.170

Several trees were blown down.

Thunderstorm Wind, Ritchie

When
May 16, 2:15 PM EST
Where
Ritchie County, Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.200, -81.050

Trees and large branches were blown down.

Thunderstorm Wind, Harrison

When
May 16, 2:25 PM EST
Where
Harrison County, Bridgeport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.280, -80.250

Several trees or large branches were blown down.

Thunderstorm Wind, Ritchie

When
May 16, 2:25 PM EST
Where
Ritchie County, Pennsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.280, -80.970

Trees and large branches fell.

Thunderstorm Wind, Taylor

When
May 16, 2:35 PM EST
Where
Taylor County, Prunytown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.330, -80.080

Trees fell onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163055, 163054, 163059, 163056, 163060, 163053.